Graham Wong, MD, MPH, FRCPC, FACC, discusses Heart Attack teatment side effects.
Loading the player...Heart Attack Medications and Side Effects Graham Wong, MD, MPH, FRCPC, FACC, discusses Heart Attack teatment side effects.
Click to unmute video
Featuring Dr. Graham Wong, MD, MPH, FRCPC, FACC
Duration: 2 minutes
As you know, all drugs have side effects, but some are more common than others. With respects to the blood-thinning drugs, whether it be Clopidogrel, Aspirin, prasugrel, or ticagrelor, if a drug thins your blood, the most common side effect would be bleeding.
The bleeding can be seen either as easy bruising or bleeding. For example, if you were to cut yourself shaving or to bump your arm, it just takes a little bit longer for you to clot. Very rarely is the bleeding life threatening, such as a peptic ulcer or a bleed in the head or a bleed in the eye; very rare, and we usually do not see these kinds of bleeds with these kinds of drugs.
But the bleeding that we see can be very annoying, and can be very upsetting to people, but they do need to know that they need to be a bit more careful when they're on their drugs with respect to getting into accidents and whatnot.
With respect to the ACE inhibitor class, the most common side effect is a dry, hacking, irritable cough which falls into the annoying, but not dangerous, category. If a patient can put up with a cough, we ask them to put up with it, but if they can't put up with the cough, we will switch them over to an alternate drug.
The most alarming side effect, which is happily very rare, is an allergic reaction to an ACE inhibitor called angioedema, which manifests itself as pronounced swelling around the body, and most importantly around the airway, which causes difficulty dangerous, and that can be quite dangerous.
As I mentioned above, it's fairly rare, but if you do have breathing difficulties when taking an ACE inhibitor, you should go straight to the emergency room because it could be a medical emergency.
Although these are the most common side effects with these drugs, there are idiosyncratic, or rare, reactions that may not be particularly common. Therefore, if you believe you are having a side effect from a particular drug, you should consult your physician or pharmacist as soon as possible.
Every individual has a unique set of medical conditions and a unique biology to them, and so medication choices for a particular individual may not be the same or appropriate for another individual. Therefore, if you have any medication related issues, you should consult your own medical care provider.
Presenter: Dr. Graham Wong, Cardiologist, Vancouver, BC
Local Practitioners: Cardiologist
This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.